Kansas, 2018

Flooding in Kansas, September 3 to 4, 2018

September 3 to 4, 2018 · NWS ICT · 10 events in 6 counties and zones

Heavy rainfall spread over the area during the overnight hours of September 3rd into the morning of September 4th. Heavy rainfall amounts of 2 to 4 inches led to numerous road county road closures and rises on numerous rivers and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$201,000
Crop damage
$1,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Heavy rainfall spread over the area during the overnight hours of September 3rd into the morning of September 4th. Heavy rainfall amounts of 2 to 4 inches led to numerous road county road closures and rises on numerous rivers and streams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 3, 2:19 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 3, 2:19 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
319 AM CDT Mon Sep 3 2018

.SHORT TERM...(Today through Wednesday night)
Issued at 319 AM CDT Mon Sep 3 2018

Water vapor imagery shows a slow moving piece of shortwave energy
near the four corners region with a very moist mid and upper
connection extending down into the eastern Pacific. Not much in
the way of features to lock onto at the surface, with moist
southeasterly flow across the central and southern Plains.

Main concern for today and tonight will be another round of heavy
rainfall. Water vapor imagery also shows an impulse approaching
the Arklatex region that is expected to lift northwest today and
tonight. There is good model agreement in PW values increasing to
over 2" as this wave approaches late this afternoon. Current
thinking is that current showers and storms will slowly wane as
sunrise approaches. Should see a lull in activity this morning
into the early afternoon hours with an increase in showers and
storms around or after 20z in the same overall area we have seen
storms the last couple of days, which is generally west of Highway
14. It appears the main driver allowing showers and storms to
keep regenerating in this area is a southerly upper jet that
hasn't moved in a few days, which places areas west of I-135 in
the right entrance region.

Severe storm chances don't look as good this afternoon and this
evening as they did the last couple of days, as we lose the
extreme instability and deep layer shear drops off slightly. So
feel heavy rain and flooding will be the main threat.

Showers and storms should increase in coverage overnight as the
upper impulse lifting out of the Arklatex region helps increase
and focus mid level moisture transport. Activity should slowly
work east late tonight, at least making it as far as the Turnpike.

Scattered showers and storms are expected to remain in place for
Tue as mid-upper level moisture connection remains in place along
with plenty of upper diffluence. There is good model agreement
that a shortwave trough will slide across southern Canada and will
allow a cold front to push south into the central Plains Tue
night. Front is expected to extend from eastern Nebraska into
west-central KS by 06z Wed and will keep high shower and storm
chances around. Front is expected to try and move through the
forecast area Wed but confidence is low on how far south the front
makes it. Nevertheless, this boundary will keep showers and
storms around Wed into Wed night

.LONG TERM...(Thursday through Sunday)
Issued at 319 AM CDT Mon Sep 3 2018

Both GFS and ECMWF agree on tracking another slow moving impulse
out of the 4 corners region and across KS Fri into Sat. This
feature will keep likely POPS around for Thu into Fri with a
gradual decrease from west to east on Sat. By Sat afternoon, only
southeast KS should be seeing rainfall.

Not out of the question additional flash flood watches maybe
needed as confidence increases on where the more intense showers
and storms will setup.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1219 AM CDT Mon Sep 3 2018

Convective trends are still the main issue. VFR conditions
expected outside of storms. Main swath of SHRA/TSRA will continue
to affect the area between KGBD-KHUT and KSLN for the first
several hours of the forecast. Consensus suggests that
precipitation should wane around daybreak. Weak capping should
result in isolated storms in the afternoon once again with
coverage increasing in the evening. Unfortunately, there is little
if any model consensus exactly where/when this be, making it
challenging to fine tune the later part of the forecast period.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  71  81  70 /  30  60  60  60
Hutchinson      84  70  80  68 /  30  70  60  60
Newton          83  70  79  69 /  20  50  60  60
ElDorado        83  71  80  69 /  20  40  50  50
Winfield-KWLD   84  71  81  69 /  20  60  60  50
Russell         81  68  81  66 /  70  80  60  60
Great Bend      81  68  81  66 /  60  80  60  60
Salina          83  71  81  68 /  60  70  60  60
McPherson       84  70  80  68 /  30  60  60  60
Coffeyville     86  72  83  70 /  20  30  50  40
Chanute         86  72  83  70 /  20  30  50  50
Iola            87  72  82  70 /  20  20  50  50
Parsons-KPPF    86  72  82  70 /  20  30  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for KSZ032-033-047>050.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Sep 3, 3:50 AM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
450 AM CDT Mon Sep 3 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
450 AM CDT Mon Sep 3 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and storms producing high rainfall rates will be likely
today and tonight for areas generally northwest of the Kansas
Turnpike. While minor flooding will be possible for any locations
that experience one of the stronger showers and storms, areas
generally along and north of a Great Bend to McPherson line will
have the best chance to see more substantial flooding. See latest
flood watch and warnings for additional details.

Dime size hail and 50 mph winds will also be possible with the
stronger storms today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High shower and storm chances will remain in the forecast through
Friday with high rainfall rates and flooding remaining the biggest
threat. If you live or travel near flood prone areas, be sure to
continue monitoring future outlooks, watches or warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However, any
reports of heavy rainfall or flooding would be appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Sep 2, 10:51 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
1151 PM CDT SUN SEP 2 2018

KSZ067-082-030530-
Reno KS-Kingman KS-
1151 PM CDT SUN SEP 2 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 1230 AM CDT.

* At 1150 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Plevna, or 9 miles east of Zenith...moving northeast at 35 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Hutchinson, South Hutchinson, Nickerson, Pretty Prairie, Arlington,
  Cunningham, Turon, Partridge, Sylvia, Plevna, Abbyville,
  Willowbrook, Langdon and Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3791 9845 3817 9846 3817 9822 3816 9822
      3816 9815 3818 9814 3817 9790 3774 9791
      3764 9846
TIME...MOT...LOC 0451Z 213DEG 32KT 3792 9832

METZGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Barton

When
September 3, 4:34 AM CST to 10:34 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend to 5.02 mi SSE of Cheyenne Bottoms
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Law enforcement reported various county roads were covered with water from heavy rainfall. Rainfall at Great Bend airport was reported at 2.67 inches.

Flood, Rice

When
September 3, 9:47 AM CST to 1:47 PM CST
Where
Rice County, 3.04 mi WSW of Lyons to 4.16 mi SSE of Lyons
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
38.330, -98.250

High water was reported over 12th road between N and O avenues along the Cow Creek.

Flood, Ellsworth

When
September 4, 6:04 AM CST to 1:04 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood to 1.21 mi W of Holyrood
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.590, -98.410

Fifth road on the east side of Holyrood and also avenue T was reported flooded.

Flood, Ellsworth

When
September 4, 6:04 AM CST to 1:04 PM CST
Where
Ellsworth County, 2.56 mi ENE of Black Wolf to 1.79 mi W of Ellsworth
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.770, -98.330

Old highway 40 between Wilson and Ellsworth was flooded in spots. Rainfall amounts ranged from 1.5 to 2 inches.

Flood, Rice

When
September 4, 7:15 AM CST to 2:15 PM CST
Where
Rice County, Lyons to 2.83 mi SSW of Little River
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Several rural roads were flooded across the county.

Flood, Kingman

When
September 4, 7:30 AM CST to 1:30 PM CST
Where
Kingman County, 3.89 mi E of Cunningham to 5.53 mi ESE of Cunningham
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.640, -98.360

The Ninnescah River flooded the road near southwest 120th Road. the town of Kingman reported 1.71 inches of rainfall.

Flood, Reno

When
September 4, 3:51 PM CST to 10:51 PM CST
Where
Reno County, 2.41 mi NW of Willowbrook to 3.32 mi SE of Willowbrook
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.128, -98.026

Flooding was reported near the Cow Creek between 51st and 59th streets. COOP rainfall reports ranged from 2.55 to 4.23 inches.

Flood, Kingman

When
September 4, 4:55 PM CST to 10:55 PM CST
Where
Kingman County, 2.74 mi WSW of Kingman to 3.19 mi SE of Kingman
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.636, -98.167

A number of homes on the west side of Kingman were evacuated, along with several closed roads, due to flooding along the swollen Ninnescah River.

Flood, Russell

When
September 4, 8:18 PM CST to 11:18 PM CST
Where
Russell County, 0.69 mi N of Russell to 5.49 mi SE of Lucas
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.890, -98.850

A number of rural roads and low water crossings were flooded. Some roads reported washed out culverts.

Flood, Rice

When
September 4, 8:36 PM CST to 11:36 PM CST
Where
Rice County, 2.63 mi SE of Bushton to 1.64 mi SE of Bushton
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.490, -98.370

Numerous roads were closed across the county due to high water. The most significant were along the Plum Creek which came out of its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785663, 785664, 785665, 785666, 785667, 785668, 785669, 785670, 785671, 785672.